Case Reports

2018  |  Vol: 4(1)  |  Issue: 1(January-February)
Multifocal dystonia induced by levofloxacin

P. Shihabudheen1, N. A. Uvais*2

1Department of Medicine, Iqraa International Hospital and research Centre, Calicut, Kerala, India

2Department of Psychiatry, Iqraa International Hospital and Research Centre, Calicut, Kerala, India

*Adress for correspondence

N.A. Uvais

Department of Psychiatry, Iqraa International Hospital and Research Centre, Calicut, Kerala, India


Objective: Dystonia is a hyperkinetic movement disorder characterised by typically patterned, sustained or intermittent muscle contractions. Quinolones with γ-aminobutyric acid (GABA) type-A receptor antagonist properties can impair inhibition and act as excitatory compounds in central nervous system circuits, resulting in abnormal hyperkinetic movement disorders like dystonia. Material and methods:  45-year-old male with diabetes mellitus on oral anti-diabetic medications presented with multiple abscesses over right elbow, left shoulder  and both legs along with fever and altered sensorium. His blood culture report revealed staphylococcus bacteraemia (MSSA). He was treated initially with intravenous antibiotics (cefuroxime and gentamycin), which resulted in nephrotoxicity. Meanwhile, the pus culture and sensitivity taken from right lower limb ulcer report showed growth of Psuedomonas species with resistance to third generation cephalosporins but sensitive to fluroquinolones. Hence, intravenous levofloxacin was added to cefuroxime at a dose of 500mg daily. From the next day onwards patient started having abnormal movements characterized by speech stuttering, neck flexion on attempted oral communication and dystonic movements of both upper and lower limb. Levofloxacin was discontinued and patient noted progressive improvement in the duration and severity of the dystonic episodes. It had completely disappeared over 24-48 hours after discontinuation. Results and conclusion: Levofloxacin has a <0.001% rate of severe neurologic reactions, mostly reported as convulsions. A diverse reversible hyperkinetic movement phenomenology has been reported in relation to levofloxacin- tremor, chorea and dystonia. The pathophysiology of dystonia is thought to be due to dysfunction of inhibitory basal ganglia and cortical circuits.The present case describes a rare but important side effects associated with the use of levofloxacin.

Keywords: Dystonia, adverse drug reaction, levofloxacin

Manuscript Management System
Submit Article Subscribe Most Popular Articles Join as Reviewer Email Alerts Open Access